Michigan, 2010

Damaging Winds and Lightning Strike in Michigan, June 18, 2010

June 18, 2010 · NWS DTX · 26 events in 9 counties and zones

A long lived line of severe thunderstorms tracked east, impacting areas generally along and south of M-59.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$98,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A long lived line of severe thunderstorms tracked east, impacting areas generally along and south of M-59.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 18, 7:00 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 18, 7:00 PM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
800 PM EDT FRI JUN 18 2010

.AVIATION...

SOLID SQUALL LINE RAPIDLY ADVANCING EASTWARD ACROSS SOUTHWEST LOWER
MICHIGAN THIS EVENING.  EXTRAPOLATING THE MOVEMENT EASTWARD BRINGS
IT ACROSS ALL TERMINALS BETWEEN 0130-03Z AND WILL CONTINUE TO
HIGHLIGHT THIS TIME WINDOW.  THIS LINE HAS A HISTORY OF STRONG WIND
GUSTS...LEAVING BOTH DETROIT TERMINALS AND PONTIAC SUSCEPTIBLE TO
PEAK GUSTS REACHING INTO THE 40-55 KNOT RANGE.  FNT LOOKS TO BE JUST
ON THE NORTHERN FRIDGES OF THIS LINE.  A PERIOD OF TRAILING
SHOWERS/EMBEDDED THUNDER IN MVFR CIGS WILL LINGER FOR ANOTHER HOUR
OR SO AFTER THIS LINE PASSES...BEFORE CEILINGS LIFT INTO THE
OVERNIGHT PERIOD.  ADDITIONAL SHOWERS AND THUNDERSTORMS REMAIN
POSSIBLE OVERNIGHT AND ON SATURDAY WITHIN A MOIST/UNSTABLE AIRMASS
OUT AHEAD OF AN APPROACHING COLD FRONT.  QUESTIONABLE TIMING AND
COVERAGE WILL PRECLUDE ANY SPECIFIC MENTION AT THIS STAGE.

&&

.PREV DISCUSSION...ISSUED 416 PM EDT FRI JUN 18 2010

LINEAR BOW ECHO TRACKING EASTWARD ACROSS NORTHERN ILLINOIS HAS BEEN
STEADILY INCREASING IN INTENSITY THE PAST COUPLE OF HOURS. THIS IS
EVIDENCED NICELY BY COLDER CLOUD TOPS IN IR IMAGERY AS WELL AS A
SOLID UPTICK IN REPORTED LIGHTNING. THE OVERALL SYMMETRY OF THE BOW
ECHO IN REFLECTIVITY AS WELL AS THE WIDESPREAD COOLER SURFACE
TEMPERATURES IN THE WAKE OF THE SYSTEM INDICATES A ROBUST COLD POOL
HAS BEEN THE PRIMARY DRIVER. THEREFORE...A PLAUSIBLE QUESTION
REMAINS WHAT SHAPE THIS SYSTEM WILL BE IN AFTER THE COLD POOL
INTERACTS WITH THE LAKE MICHIGAN ENVIRONMENT. WILL IT SERVE AS A
TEMPORARY SURROGATE...OR DESTROY THE OPTIMIZED SHEAR-INSTABILITY
BALANCE ALTOGETHER? SPC MESOANALYSIS/RUC PARAMETERS THIS AFTERNOON
HAVE BEEN PINNING 30-40 KNOTS OF EFFECTIVE BULK SHEAR IMMEDIATELY IN
ADVANCE OF THE BOW WITH 25 KNOTS OR LESS IN THE BACKGROUND. WITH
THIS IN MIND...CURRENT BELIEF IS THE SYSTEM WILL BECOME LESS
ORGANIZED AS IT TRACKS INTO SOUTHEASTERN MICHIGAN. IT IS IMPORTANT
TO NOTE THAT VIRTUALLY ALL HI RESOLUTION MODELS TODAY HAVE SHOWN
LITTLE TO NO SKILL WITH THIS SYSTEM AND IS ANOTHER LIKELY INDICATOR
THAT COLD POOL DYNAMICS ARE THE BIG PLAYER. NOW WITH THAT
STATED...THERE WILL REMAIN THE RISK OF SEVERE WEATHER THIS EVENING
FOR ANY THUNDERSTORMS THAT MAKE IT THROUGH THE AREA. DEEP MOIST
CONVECTION...WITH THE HELP OF ML CAPES IN EXCESS OF 2500
J/KG...CONVECTIVE DEPTHS REACHING 35 KFT AND UNIDIRECTIONAL PROFILE
SUGGESTS THAT SEVERE CRITERIA WINDS OF 60-70 MPH WILL BE POSSIBLE.
LARGE HAIL WILL ALSO BE POSSIBLE...BUT NOT EXPECTED TO BE WIDESPREAD.

THE NEXT ITEM OF CONCERN IS ON WHETHER ADDITIONAL CONVECTION CAN
FIRE AND ORGANIZE OVER CENTRAL AND NORTHERN PORTIONS OF WISCONSIN
THIS EVENING. A VERY STOUT CAP REMAINS IN PLACE...SEE 18Z GRB
SOUNDING...WITH LITTLE TO NO CUMULUS DEVELOPMENT THIS AFTERNOON.
THUS...HAVE SOME RESERVATIONS ABOUT THAT HIGHLY ADVERTISED SOLUTION.
IN ANY EVENT...AM EXPECTING ELEVATED ACTIVITY AT MINIMUM GIVEN
DEGREE OF DYNAMICS...PER VERY NICE SHORTWAVE ROTATING NOW THROUGH
SOUTHERN MN. THIS IN TIME WILL ORGANIZE AND SET TO TRACK THROUGH THE
AREA AROUND/AFTER 6Z. THE SEVERE THREAT SHOULD DECREASE WITH TIME
OVERNIGHT...WITH LOSS OF INSOLATION AND NEAR SURFACE STABILIZATION.
LOWS TONIGHT WILL BE VERY WARM WITH UPPER 60S NEAR 70 ALL AREAS.

LONG TERM...SATURDAY THROUGH THURSDAY

UPPER LEVEL WAVE MOVING THROUGH THE NORTHERN LAKES REGION WILL
CONTINUE TO WEAKEN ON SATURDAY AS IT TRACKS EASTWARD TOWARD QUEBEC.
THIS FEATURE WILL FINALLY PUSH THE LOW LEVEL COLD FRONT THROUGH
LOWER MICHIGAN ALTHOUGH WITH ALMOST NO COOLING IN THE UPPER LEVELS.
TIMING OF THE FRONT AND COVERAGE OF THUNDERSTORMS WILL UNDOUBTEDLY
BE AFFECTED BY CONVECTION OCCURRING BETWEEN NOW AND THEN. LATEST
THINKING INCORPORATING THE APPROACHING MCS AND POTENTIAL FOR
THUNDERSTORMS THIS EVENING...THEN A BREAK IN THE ACTIVITY
OVERNIGHT...MAY GIVE A BETTER CHANCE TO DESTABILIZE ON SATURDAY. AT
THIS POINT IT APPEARS WE MAY DESTABILIZE RATHER EARLY AHEAD OF THE
FRONT GIVEN THE LOW LEVEL MOISTURE AXIS IN PLACE WITH DEWPOINTS IN
THE UPPER 60S/NEAR 70 DEGREES. CLOUD COVER WILL BE A GREATER CONCERN
IF WE GET SHOWERS AND THUNDERSTORMS AFTER MIDNIGHT TONIGHT AND WILL
REALLY NEED TO MONITOR THE EVOLUTION OF UPSTREAM ACTIVITY HEADING
INTO SATURDAY. BASICALLY IT LOOKS LIKE IT WILL BE A RACE AGAINST
TIME TO SEE IF WE CAN DESTABILIZE BEFORE THE FRONT MOVES
THROUGH...WITH THE WILD CARD BEING ANY AREAS OF SUBSIDENCE/CLOUD
COVER LINGERING FROM OVERNIGHT ACTIVITY. THERE WILL BE A CHANCE OF
SEVERE WEATHER WITH ANY THUNDERSTORM THAT DEVELOPS...ESPECIALLY
BETWEEN 11 AM-4 PM FOR AREAS GENERALLY SOUTHEAST OF FLINT WITH 0-6KM
BULK SHEER VALUES OF 30-35 KNOTS. STRONG WINDS WILL BE THE PRIMARY
THREAT WITH HIGH FREEZING LEVELS LIMITING CHANCES FOR HAIL.
DEWPOINTS WILL SEE A DECREASING TREND BEHIND THE FRONT...BRINGING AN
END TO THE THREAT FOR SEVERE WEATHER BY LATE AFTERNOON/EVENING.

SUNDAY IS EXPECTED TO BE THE QUIET WEATHER DAY AS HIGH PRESSURE
BUILDS OVERHEAD. SKIES ARE EXPECTED TO BE PARTLY CLOUDY HOWEVER AS
THE MOISTURE AXIS/LOW LEVEL BAROCLINIC ZONE STALLS OUT ACROSS
SOUTHERN LOWER MICHIGAN. TEMPERATURES SHOULD BE MORE COMFORTABLE
WITH LOWER HUMIDITY AND HIGHS NEAR 80.

THE PATTERN HEADING INTO NEXT WEEK REMAINS ACTIVE AS A TROUGH IS
ANCHORED NEAR THE WEST COAST WITH A BROAD RIDGE IN PLACE ACROSS THE
NORTHERN PLAINS/GREAT LAKES REGION. LOWER MICHIGAN REMAINS ON THE
SOUTHERN PERIPHERY OF THE WESTERLIES AND MAY BE SUBJECT TO SEVERAL
ROUNDS OF CONVECTION APPROACHING FROM THE WEST DURING THE MONDAY
THROUGH WEDNESDAY TIME FRAME. TRYING TO TIME MCS ACTIVITY IS NOT
POSSIBLE AT THIS TIME...AND WILL LEAVE POPS AT 30-40 PERCENT UNTIL
SOMETHING MORE DEFINITIVE CAN BE DETERMINED. TEMPERATURES WILL
REMAIN WARM(MID 80S) ALTHOUGH MAY NEED TO BE ADJUSTED AT TIMES BASED
ON CLOUD COVER/SHOWERS.

MARINE...

INCREASED SOUTHERLY WINDS WILL CONTINUE TO DRAW WARMER AIR WITH
INCREASED HUMIDITY INTO THE GREAT LAKES. THIS WILL RESULT IN A
CHANCE OF THUNDERSTORMS THIS EVENING...WITH THIS CHANCE CONTINUING
INTO SATURDAY AS THE NEXT LOW PRESSURE TRACKS INTO THE REGION FROM
THE NORTHERN GREAT PLAINS. SEVERE WEATHER WILL BE POSSIBLE TONIGHT
AND EARLY TOMORROW ACROSS SOUTHEASTERN MICHGIAN WITH STRONG WESTERLY
WINDS THE PRIMARY THREAT. THIS SYSTEM IS EXPECTED TO TRACK THROUGH
NORTHERN ONTARIO THIS WEEKEND...AND DRAG A COLD FRONT THROUGH THE
REGION SUNDAY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....MR
SHORT TERM...CB
LONG TERM....KEC
MARINE.......CB

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS
ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jun 18, 4:05 PM EST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
505 PM EDT FRI JUN 18 2010

MIZ047>049-053>055-060>063-068>070-075-076-082-083-190900-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
505 PM EDT FRI JUN 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF SOUTHEAST MICHIGAN.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS WATCH 344 IS IN EFFECT UNTIL MIDNIGHT. STRONG
WINDS TO 60 MPH WILL BE THE PRIMARY THREAT. PLEASE SEE THE LATEST
WATCH COUNTY NOTIFICATION MESSAGE /WCNDTX/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS ON SATURDAY AS A COLD FRONT
PUSHES SOUTH ACROSS LOWER MICHIGAN. THERE IS A CHANCE OF SEVERE WEATHER
FROM LATE SATURDAY MORNING THROUGH THE AFTERNOON WITH THESE
THUNDERSTORMS.

AFTER A DRY DAY ON SUNDAY...CHANCES FOR THUNDERSTORMS RETURN TO
THE FORECAST MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER
ACTIVATION HAS OCCURRED.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-190900-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
505 PM EDT FRI JUN 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS WATCH 344 IS IN EFFECT UNTIL MIDNIGHT. STRONG
WINDS TO 60 MPH WILL BE THE PRIMARY THREAT. PLEASE SEE THE LATEST
WATCH COUNTY NOTIFICATION MESSAGE /WCNDTX/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS ON SATURDAY AS A COLD FRONT
PUSHES SOUTH ACROSS LOWER MICHIGAN. THERE IS A CHANCE OF SEVERE WEATHER
FROM LATE SATURDAY MORNING THROUGH THE AFTERNOON WITH THESE
THUNDERSTORMS.

AFTER A DRY DAY ON SUNDAY...CHANCES FOR THUNDERSTORMS RETURN TO
THE FORECAST MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER
ACTIVATION HAS OCCURRED.

KEC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Jun 18, 5:59 PM EST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
659 PM EDT FRI JUN 18 2010

MIZ060>063-068>070-075-076-082-083-190200-
SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-
WASHTENAW-WAYNE-LENAWEE-MONROE-
INCLUDING THE CITIES OF...OWOSSO...FLINT...LAPEER...PORT HURON...
HOWELL...PONTIAC...WARREN...ANN ARBOR...DETROIT...ADRIAN...MONROE
659 PM EDT FRI JUN 18 2010

...LINE OF THUNDERSTORMS TO TRACK THROUGH PORTIONS OF
SOUTHEASTERN MICHIGAN DURING THE EVENING HOURS...

SOUTHERLY WINDS IN COMBINATION WITH SUNNY SKIES HAS BROUGHT AN
INCREASINGLY WARM AND UNSTABLE AIRMASS TO SOUTHEASTERN MICHIGAN.
THESE CONDITIONS HAVE ALLOWED FOR A WELL ORGANIZED...AND QUICKLY
APPROACHING LINE OF SEVERE THUNDERSTORMS. THIS LINE HAS HAD AN
EXTENSIVE HISTORY OF PRODUCING DAMAGING WINDS IN EXCESS OF 70 MPH
ACROSS PORTIONS OF ILLINOIS...INDIANA...AND MICHIGAN.

LATEST INDICATIONS DERIVED FROM RADAR BRING THIS LINE TO THE
WESTERN LENAWEE COUNTY LINE AFTER 830 PM...WESTERN MONROE AND ANN
ARBOR VICINITY AFTER 900 PM...AND DOWNTOWN DETROIT AFTER 1000 PM.

THE DEVELOPMENT OF THUNDERSTORMS IS POSSIBLE IMMEDIATELY IN
ADVANCE OF THE LINE. THE PRIMARY THREAT WITH THESE STORMS WILL BE
LARGE HAIL TO 1 INCH.

CB
Special weather statement, Jun 18, 7:46 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
846 PM EDT FRI JUN 18 2010

MIZ060-190145-
SHIAWASSEE-
846 PM EDT FRI JUN 18 2010

...SIGNIFICANT WEATHER ADVISORY...

AT 841 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 26 MILES NORTHWEST
OF LAINGSBURG TO 8 MILES SOUTHWEST OF LAINGSBURG TO 33 MILES
SOUTHWEST OF LAINGSBURG...MOVING EAST AT 45 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  OWOSSO BY 900 PM EDT...
  PERRY AND HENDERSON BY 905 PM EDT...
  MORRICE BY 910 PM EDT...
  DURAND AND BANCROFT BY 915 PM EDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

MR

The radar

The Detroit radar (KDTX), 100 km away, was scanning. The volume nearest the first event began at 01:06 UTC.

Open the radar archive at this moment

Event by event

25 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Lenawee

When
June 18, 8:08 PM EST
Where
Lenawee County, 0.51 mi W of Adrian
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.900, -84.040

Thunderstorm Wind, Washtenaw

When
June 18, 8:10 PM EST
Where
Washtenaw County, 2.65 mi ESE of Sylvan
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.270, -84.020

Large tree limbs were reported blown down.

Thunderstorm Wind, Washtenaw

When
June 18, 8:20 PM EST
Where
Washtenaw County, 0.51 mi W of Dexter
Measured
52 kt (60 mph) estimated gust
Deaths
0 direct, 1 indirect
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
42.330, -83.880

Several trees were reported down, including one which fell onto a road. A car subsequently crashed into the fallen tree, causing 1 fatality.

Thunderstorm Wind, Washtenaw

When
June 18, 8:25 PM EST
Where
Washtenaw County, 1.47 mi SSW of Geddes
Measured
56 kt (64 mph) measured gust
Reported by
Emergency Manager
Coordinates
42.250, -83.680

Measured 65 mph thundestorm wind gust at the emergency operations center.

Thunderstorm Wind, Genesee

When
June 18, 8:28 PM EST
Where
Genesee County, 0.69 mi N of Argentine
Measured
54 kt (62 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.790, -83.830

Large trees and wires reported blown down.

Thunderstorm Wind, Livingston

When
June 18, 8:28 PM EST
Where
Livingston County, 0.51 mi E of Deerfield Center
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.730, -83.840

Large tree limbs were reported blown down.

Lightning, Washtenaw

When
June 18, 8:30 PM EST
Where
Washtenaw County, 1.53 mi E of Lima
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
42.300, -83.920

Lightning struck a house in Scio Township, which lead to a fire.

Thunderstorm Wind, Genesee

When
June 18, 8:30 PM EST
Where
Genesee County, 1 mi E of Linden
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.820, -83.750

Large tree limbs reported blown down.

Thunderstorm Wind, Livingston

When
June 18, 8:35 PM EST
Where
Livingston County, 6.31 mi NNE of Parshallville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.760, -83.710

A row of trees were reported blown down.

Thunderstorm Wind, Genesee

When
June 18, 8:40 PM EST
Where
Genesee County, 0.86 mi SW of Flint
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.020, -83.690

Eight inch diameter tree limbs reported blown down.

Thunderstorm Wind, Oakland

When
June 18, 8:42 PM EST
Where
Oakland County, 2.06 mi SW of Oxbow
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.610, -83.500

A trained spotter estimated a 60 mph thunderstorm wind gust.

Thunderstorm Wind, Oakland

When
June 18, 8:45 PM EST
Where
Oakland County, 2.63 mi WNW of Oakwood
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.451, -83.513

Large trees were reported blown down.

Thunderstorm Wind, Oakland

When
June 18, 8:45 PM EST
Where
Oakland County, 1.72 mi SE of East Highland
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.630, -83.550

Multiple trees were reported down.

Thunderstorm Wind, Wayne

When
June 18, 8:47 PM EST
Where
Wayne County, Coventry Gardens
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.400, -83.370

Several large tree limbs reported down on power lines.

Thunderstorm Wind, Wayne

When
June 18, 8:47 PM EST
Where
Wayne County, Coventry Gardens
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.400, -83.370

Several large tree branches reported down.

Thunderstorm Wind, Oakland

When
June 18, 8:48 PM EST
Where
Oakland County, 0.86 mi NE of Cresent Lake Estates
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
42.660, -83.390

A tree was reported blown down on a house.

Thunderstorm Wind, Oakland

When
June 18, 8:51 PM EST
Where
Oakland County, 1.23 mi SE of Westacres
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.570, -83.380

A trained spotter estimated a 60 mph thunderstorm wind gust.

Thunderstorm Wind, Wayne

When
June 18, 8:53 PM EST
Where
Wayne County, 0.69 mi S of Inkster
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.270, -83.270

A trained spotter reported a 60 mph thunderstorm wind gust.

Thunderstorm Wind, Wayne

When
June 18, 8:55 PM EST
Where
Wayne County, 1.23 mi NW of Dearborn
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.330, -83.270

A large tree was reported down, along with power lines.

Thunderstorm Wind, Oakland

When
June 18, 9:02 PM EST
Where
Oakland County, 1.23 mi NW of Trot Big Beaver Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.580, -83.140

A trained spotter estimated a 60 mph thunderstorm wind gust.

Thunderstorm Wind, Oakland

When
June 18, 9:02 PM EST
Where
Oakland County, 1.02 mi W of Hazel Park
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
42.470, -83.150

Numerous large trees were observed blown down and uprooted.

Thunderstorm Wind, Oakland

When
June 18, 9:08 PM EST
Where
Oakland County, 1.67 mi WSW of Rochester Hills
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.670, -83.160

A trained spotter reported an estimated 60 mph thunderstorm wind gust.

Thunderstorm Wind, Macomb

When
June 18, 9:10 PM EST
Where
Macomb County, 0.69 mi S of Disco
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.670, -83.030

Numerous trees and power lines reported down.

Thunderstorm Wind, Monroe

When
June 18, 9:12 PM EST
Where
Monroe County, 0.51 mi E of Monroe
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.920, -83.390

Tree limbs were reported blown down, along with shingles off a roof.

Thunderstorm Wind, Lapeer

When
June 18, 9:13 PM EST
Where
Lapeer County, 0.51 mi W of Almont
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.920, -83.040

Several large tree limbs were reported down.

Thunderstorm Wind, Macomb

When
June 18, 9:15 PM EST
Where
Macomb County, 1.72 mi SW of Utica Arpt
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.650, -82.990

A trained spotter reported a 62 mph thunderstorm wind gust.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Washtenaw2010-06-18Vehicle/Towed TrailerIndirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244113, 244098, 244100, 244115, 244099, 244128, 244095, 244129, 244101, 244103, 244131, 244104, 244108, 244106, 244109, 244107, 244116, 244117, 244110, 244118, 244132, 244122, 244120, 244111, 244112, 244124.